Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 9, NWS Reno, NV

March 13, 20237 counties in Nevada; Modoc County, California

NWS Reno, NV issued this wind advisory at Mar 13, 2023, 1:57 PM PDT for 7 counties in Nevada; Modoc County, California. It took effect at Mar 14, 2023, 8:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2023, 1:57 PM PDT (20:57 UTC)
In effect from
Mar 14, 2023, 8:00 AM PDT
Expired
Mar 14, 2023, 11:00 PM PDT
In force
15 hr
Issued by
NWS Reno, NV

Counties Modoc County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 19 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

450 
WWUS75 KREV 132057
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
157 PM PDT Mon Mar 13 2023

CAZ070-NVZ001-003>005-142200-
/O.UPG.KREV.HW.A.0003.230314T1200Z-230315T0600Z/
/O.NEW.KREV.WI.Y.0009.230314T1500Z-230315T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, Imlay, Empire, and Gerlach
157 PM PDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM PDT TUESDAY...

* CHANGES...Replaces High Wind Watch. 

* WHAT...South winds 20 to 35 mph with gusts up to 50 mph
  expected. Wind prone areas including US-395 north of Reno, I-580
  from south Reno to Carson City and US-95 near Walker Lake could
  see gusts above 60 mph. Waves 2 to 4 feet on Pyramid Lake.

* WHERE...Mineral and Southern Lyon Counties, Surprise Valley 
  California, Greater Reno-Carson City-Minden Area, Western 
  Nevada Basin and Range including Pyramid Lake and Northern 
  Washoe County.

* WHEN...From 8 AM to 11 PM PDT Tuesday.

* IMPACTS...Gusty winds could blow down tree limbs and a few 
  power outages may result. Travel will be difficult, especially 
  for high profile vehicles. Lake waters will be rough and small 
  boats, kayaks and paddle boards will be prone to capsizing.

* ADDITIONAL DETAILS...Periods of heavy rain and high elevation
  snow are also expected. This may act to weaken wind speeds at
  times, but stronger wind gusts remain possible near stronger
  shower bands and after larger rain areas diminish or move out. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow 
these items away. The best thing to do is prepare ahead of time by
making sure you have extra food and water on hand, flashlights 
with spare batteries and/or candles in the event of a power 
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
619 
WWUS75 KREV 141641
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
941 AM PDT Tue Mar 14 2023

CAZ070-NVZ001-003>005-150600-
/O.CON.KREV.WI.Y.0009.000000T0000Z-230315T0600Z/
Surprise Valley California-Mineral and Southern Lyon Counties-
Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell, 
Hawthorne, Yerington, Smith Valley, Mina, Schurz, Sparks, Verdi, 
Gardnerville, Virginia City, Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, Imlay, Empire, and Gerlach
941 AM PDT Tue Mar 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* CHANGES...Increased winds and added blowing dust.

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph
  expected. Wind prone areas including US-395 north of Reno, I-
  580 from south Reno to Carson City and US-95 near Walker Lake
  could see gusts above 60 mph. Waves 2 to 5 feet on Pyramid 
  Lake.

* WHERE...Surprise Valley California, Western Nevada Basin and 
  Range including Pyramid Lake, Greater Reno-Carson City-Minden 
  Area, Mineral and Southern Lyon Counties and Northern Washoe 
  County.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow down tree limbs and a few power
  outages may result. Travel will be difficult, especially for
  high profile vehicles. Patchy blowing dust could reduce
  visibility at times to less than one mile. Lake waters will be 
  rough and small boats, kayaks and paddle boards will be prone to
  capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture and trash cans before winds increase which could blow
these items away. The best thing to do is prepare ahead of time
by making sure you have extra food and water on hand, flashlights
with spare batteries and/or candles in the event of a power
outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:51 AM PDT, 11 hours 6 minutes earlier.

Area forecast discussion, Mar 13, 2:51 AM PDT, 11 hours 6 minutes before
Area Forecast Discussion
National Weather Service Reno NV
251 AM PDT Mon Mar 13 2023

.SYNOPSIS...

Rain and snow showers will continue through the afternoon before the
next atmospheric river arrives tonight. Heavier precipitation with
increased winter and hydrologic impacts are expected through
Wednesday. A quick break is expected late Wednesday into Thursday,
before more unsettled and showery conditions come back this
weekend.

&&

.DISCUSSION...

Showers Possible through this Afternoon:

* Shower coverage is expected to decrease through the afternoon as
  weak upper-level ridging takes hold over the Sierra Nevada and
  western Nevada before the next atmospheric river makes landfall
  along the central California coast tonight.

Next Atmospheric River Tonight through Wednesday AM:

* We are still on track to experience another atmospheric river
  across the region tonight through Wednesday morning. This storm
  will bring with it strong winds, heavy-wet high elevation snow and
  low elevation rainfall, along with renewed flooding issues.
  Details are below.

WINDS:

* Deterministic guidance continues to waiver the position of a
  strong 700-hPa jet streak over the Sierra Nevada and western
  Nevada Tuesday morning and afternoon. The eventual placement of
  the 700-hPa jet will affect the location and magnitude of the peak
  winds. At this time, the strongest winds look to occur Tuesday
  afternoon/evening, with a period of 50+ mph (some localized areas
  reaching 60+ mph) possible. Sierra ridgetops are expected to gust
  100+ mph throughout this AR event. Plan on wind-related travel
  impacts, especially for aviation interests and high-profile
  vehicles.

SNOW LEVELS/SNOW:

* The initial surge of subtropical moisture comes into the Sierra
  Nevada beginning tonight. Snow levels will slowly rise Tuesday
  morning into the afternoon before dropping through Wednesday
  morning. Cooler air associated with the mid-level trough axis
  and precipitation loading from heavier showers should prevent
  excessive rising of snow levels compared to this last AR. Snow
  levels projections are similar to the previous forecast, with
  near 6500 feet for northeast California-northwest Nevada,
  7000-7500 feet for the Lake Tahoe Basin eastward across western
  Nevada along and north of US-50, and near 8000 feet for Mono
  County and western Nevada south of US-50. By Wednesday morning,
  snow levels will drop to below 4000 feet north of I-80, between
  4000-4500 feet from I-80 to US-50, and near 5000 feet south of
  US-50. Much of the precipitation still looks to wane as the cold
  front arrives Wednesday morning. If any snowfall does occur as
  these snow levels drop, the best chances will be across
  northeast California and far northwestern Nevada, with 1-3"
  possible before daybreak Wednesday. Along the US-395/I-580
  corridor in western Nevada, spotty amounts up to 1" are
  possible. As far as snowfall amounts in northeast California and
  the Sierra Nevada, please see the Winter Storm Warning.

RAIN:

* Bands of rain look to extend across western Nevada beginning
  Tuesday morning, lasting through much of the day. The faster
  movement of the surface low and the more obtuse angle of the AR
  core hitting the Sierra Nevada has slightly trended down (about
  a tenth of an inch) overall precipitation across western Nevada
  compared to the previous forecast. The latest storm total
  precipitation forecast shows 0.25-0.75" for far western Nevada
  communities of Reno, Carson City, and Minden, with around
  0.50-1.00" possible for the foothill areas. Amounts taper off to
  0.05-0.20" into the Basin and Range of western Nevada. North of
  I-80 across far northwestern Nevada, precipitation totals have
  also decreased, with 0.25-0.60" possible.

IMPACTS:

* Prepare for significant travel impacts and delays over Sierra
  passes starting this evening, which will last through Wednesday
  morning. As always, check road conditions with Caltrans and Nevada
  DOT before traveling.

* More structural issues from snow loading were reported Sunday in
  Sierra communities and are likely to continue through this next
  AR. Snow loading concerns on structures will likely increase with
  the added heavy rain and snow especially on Tuesday. There will
  also be a higher risk of roofalanches in these areas. Follow
  guidance from local officials and building inspectors for ways to
  monitor and mitigate the risk of increased snow loads on roofs.

* Periods of heavier rainfall combined with a receptive mid-
  elevation snowpack, saturated low-elevation soils, and ongoing
  elevated streamflows will lead to rapid runoff and increased
  flooding concerns through Wednesday. For more information, please
  visit the Hydrology section at the bottom of the Area Forecast
  Discussion.

A Brief Break Thursday into early Friday:

* By Thursday, simulations are showing a brief break between weather
  systems. Cooler temperatures are expected Thursday morning before
  moderating into Friday. A few showers are possible Friday-
  Saturday, mainly in the Sierra.

A Weaker Storm this Weekend:

* The progressive pattern keeps on giving this weekend, as another
  storm is projected Saturday night into Sunday, bringing breezy
  winds, mountain snow, and valley rain showers. The storm door
  remains open into late March, but right now we are not seeing
  signals for large storms. However, any moderate storms could
  reinvigorate impacts.

-Johnston

&&

.AVIATION...

Sierra Terminals:

* 60% chance for isolated showers this morning with periods of
  MVFR/IFR conditions possible at KTRK and KTVL. Snow levels will
  remain variable between 6000-6500 feet which will lead to a
  rain-snow mix this morning with a 40% chance for up to 1 inch of
  slushy/wet snow accumulation this morning before shower chances
  taper down to 30% this afternoon with rain showers becoming
  favored. Shower chances will remain less than 10% for KMMH.
  Isolated lightning strike will be possible regionally, from the
  Sierra crest westward 15% chance.

* Otherwise expect SW surface gusts between 20-25 knots and up to
  70kts along the Sierra crest near FL100. Areas of mountain
  obscuration and turbulence will be possible across the mountains.

Western Nevada Terminals:

* Southwest winds this afternoon with gusts near 20-25kts. Rain
  shower potential will be less than 10%.

* Areas of turbulence and mountain obscuration will be possible
  along and east of the Sierra today with ridgetop gusts (FL100)
  near 70kts this afternoon.

Tuesday-Wednesday Storm Outlook:

* A incoming atmospheric river storm is expected to impact Sierra
  and western Nevada terminals late tonight through Wednesday.
  This storm will feature high snow levels Tuesday which will
  yield periods of heavy rainfall, gusty winds, turbulence, wind
  shear, and lowered CIGS/VIS for both Sierra and western Nevada
  terminals. A change over to snowfall is expected Tuesday night
  into Wednesday a cold front pushes through the region.

Fuentes

&&

.AVALANCHE WEATHER...

Snow showers are possible through the afternoon, before another
atmospheric river (AR) brings increased winds, heavy snowfall rates,
along with high snow levels. These conditions will result in low
snow-to-liquid ratios tonight into Tuesday.

* 24-hr Snow Water Equivalent (SWE): Through this afternoon, 0.30-
  1.00" for the Lake Tahoe Basin and Alpine County, and 0.05-0.40"
  for Mono County. Tonight, 0.25-1.00" for the Lake Tahoe Basin and
  Alpine County, and 0.10-0.40" for Mono County. SWE rates will
  increase tonight into Tuesday as the AR affects the region.

* Snow-to-Liquid Ratios (SLR): Medium-to-high snow-to-liquid ratios
  about 10:1 to 15:1 through this afternoon. As the AR moves into
  the Sierra Nevada tonight, SLRS will drop to 4:1 to 8:1 between
  6500-8000 feet and 8:1 to 12:1 above 8000 feet.

* Winds: Southwest winds generally 55 to 65 mph across the ridges
  through the early afternoon, increasing to 100+ mph through early
  Tuesday.

-Johnston

&&

.HYDROLOGY...

Heavy rain and snowmelt associated with the atmospheric river
tonight through Wednesday will renew flooding potential mostly in
areas below approximately 7000 feet. Areas of primary concern are
small creeks and streams, and areas with poor or obstructed
drainage, especially if impacted by flooding recently. Renewed river
flooding is also a concern especially in the Carson Valley, along
the Carson Mainstem, and along the East Fork and mainstem of the
Walker River. Areas of concern for potential new river flooding
include the Pit River into Big Valley, the Susan River near
Susanville, and the Middle Fork of the Feather near Portola.
Flooding is not currently forecast at these points, but they should
be closely monitored as minor flooding can not be ruled out.

The combination of wet soils, primed low-mid elevation snowpack and
currently high streamflows will lead to a more rapid response to
rainfall, even if we have less rain and lower rain-snow elevations
then our previous atmospheric river event. Expect new and renewed
flooding problems Tuesday morning through Wednesday.

Ongoing high flows on the Walker River and along the Carson River
(both above and below Lahontan Reservoir) could lead to new impacts
with any additional inflows or debris issues.

-Johnston/Bardsley

&&

.REV Watches/Warnings/Advisories...
NV...High Wind Watch from late tonight through Tuesday evening
     NVZ001-003>005.

     Flood Watch from late tonight through Wednesday evening
     NVZ001>004.

     Winter Storm Warning until 5 PM PDT Wednesday NVZ002.

CA...High Wind Watch from late tonight through Tuesday evening CAZ070.

     Winter Storm Warning until 5 PM PDT Wednesday CAZ071.

     Flood Watch from late tonight through Wednesday evening
     CAZ071>073.

     Winter Storm Warning until 5 PM PDT Wednesday CAZ072.

     Winter Storm Warning until 5 PM PDT Wednesday CAZ073.

&&

In the hours before

Local storm report, Mar 13, 9:19 AM PDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
919 AM PDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             4 NW TRUCKEE            39.36N 120.26W
03/13/2023  M14.0 INCH       NEVADA             CA   PUBLIC

            TAHOE DONNER SKI AREA. 4 DAY TOTAL 35 INCHES
            AT 6750 FEET.

0857 AM     SNOW             6 W TRUCKEE             39.34N 120.31W
03/13/2023  M13.2 INCH       NEVADA             CA   PUBLIC

            2.07 INCH LIQUID EQUIVALENT. 4 DAY SNOW
            TOTAL 43 INCHES.

0600 AM     SNOW             PALISADES TAHOE SKI BAS 39.20N 120.24W
03/13/2023  M12.0 INCH       PLACER             CA   PUBLIC

            10-12 INCHES AT 8000 FEET WITH 2 INCHES AT
            6200 FEET. 4 DAY TOTALS 12 INCHES AT 6200
            FEET AND 41 INCHES AT 8000 FEET.

0604 AM     SNOW             1 SSW NORTHSTAR SKI BAS 39.27N 120.13W
03/13/2023  M11.0 INCH       PLACER             CA   PUBLIC

            4 DAY TOTAL 48 INCHES AT 8600 FEET.

0729 AM     SNOW             MT. ROSE SKI BASE       39.33N 119.89W
03/13/2023  M8.0 INCH        WASHOE             NV   PUBLIC

            6-8 INCHES WITH 4 DAY SNOW TOTALS 42-52
            INCHES.

0843 AM     SNOW             HOMEWOOD MOUNTAIN SKI B 39.09N 120.16W
03/13/2023  M8.0 INCH        PLACER             CA   PUBLIC

            TOTAL AT 7880 FEET WITH 4 INCHES AT 6230
            FEET. 3 DAY TOTAL 30 INCHES AT 7880 FEET AND
            16 INCHES AT 6230 FEET.

0600 AM     SNOW             MAMMOTH MOUNTAIN SKI BA 37.65N 119.04W
03/13/2023  M7.0 INCH        MONO               CA   PUBLIC

            4 DAY TOTAL 44 INCHES AT MAIN LODGE 8900
            FEET.

0657 AM     SNOW             HEAVENLY SKI BASE       38.94N 119.94W
03/13/2023  M7.0 INCH        EL DORADO          CA   PUBLIC

            4 DAY TOTAL 38 INCHES AT 8900 FEET.

0650 AM     SNOW             1 NE DIAMOND PEAK SKI B 39.26N 119.91W
03/13/2023  M5.0 INCH        WASHOE             NV   PUBLIC

            4 DAY TOTAL 33 INCHES AT 8500 FEET.

0700 AM     SNOW             2 N TRUCKEE             39.35N 120.20W
03/13/2023  M3.4 INCH        NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.

0800 AM     SNOW             TAHOE CITY              39.17N 120.14W
03/13/2023  M3.0 INCH        PLACER             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHC1 TAHOE CITY.

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
03/13/2023  M1.5 INCH        EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
            4.9 SW.

0830 AM     HEAVY RAIN       6 SSW SUSANVILLE        40.33N 120.68W
03/13/2023  M1.15 INCH       LASSEN             CA   MESONET

            MESONET STATION FW8884 SUSANVILLE.

0830 AM     HEAVY RAIN       1 ESE CALPINE           39.67N 120.43W
03/13/2023  M1.11 INCH       SIERRA             CA   MESONET

            MESONET STATION GW0434 CALPINE.

0700 AM     SNOW             5 NNW LEE VINING        38.02N 119.17W
03/13/2023  M1.1 INCH        MONO               CA   COCORAHS

            COCORAHS STATION CA-MN-6 MONO CITY 1.9 SW.

0700 AM     HEAVY RAIN       2 N TRUCKEE             39.35N 120.20W
03/13/2023  M1.05 INCH       NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.

0800 AM     HEAVY RAIN       TAHOE CITY              39.17N 120.14W
03/13/2023  M0.95 INCH       PLACER             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHC1 TAHOE CITY.

0838 AM     HEAVY RAIN       2 ESE DIAMOND PEAK SKI  39.24N 119.88W
03/13/2023  M0.90 INCH       WASHOE             NV   MESONET

            MESONET STATION LVYN2 LITTLE VALLEY.

0823 AM     HEAVY RAIN       4 S CONWAY SUMMIT       38.04N 119.17W
03/13/2023  M0.87 INCH       MONO               CA   MESONET

            MESONET STATION UNDC1 LUNDY.

0838 AM     HEAVY RAIN       GLENSHIRE-DEVONSHI      39.35N 120.09W
03/13/2023  M0.87 INCH       NEVADA             CA   MESONET

            MESONET STATION FW8247 TRUCKEE.

0800 AM     HEAVY RAIN       3 SSE FRENCHMAN LAKE    39.88N 120.18W
03/13/2023  M0.84 INCH       PLUMAS             CA   MESONET

            MESONET STATION FHDC1 2.7 SE FRENCHMAN LAKE.

0733 AM     HEAVY RAIN       2 ESE STAMPEDE RESERVOI 39.47N 120.09W
03/13/2023  M0.75 INCH       SIERRA             CA   MESONET

            MESONET STATION SMDC1 STAMPEDE.

0414 AM     HEAVY RAIN       2 NNE ZEPHYR COVE       39.02N 119.94W
03/13/2023  M0.73 INCH       DOUGLAS            NV   MESONET

            MESONET STATION SKYN2 SKYLAND.

0515 AM     HEAVY RAIN       5 NNW ANTELOPE LAKE     40.25N 120.64W
03/13/2023  M0.60 INCH       PLUMAS             CA   MESONET

            MESONET STATION PIEC1 PIERCE.

0748 AM     HEAVY RAIN       MARKLEEVILLE            38.69N 119.78W
03/13/2023  M0.55 INCH       ALPINE             CA   MESONET

            MESONET STATION MKEC1 MARKLEEVILLE.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:25 PM PDTAreal Flood AdvisoryREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe24 hr

Nearby

Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.